Flood, Benson
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Benson County, 6.29 mi N of Leeds to 8.62 mi SW of Josephine
- Cause
- Heavy Rain
- Property damage
- $2.0 million
- Reported by
- Emergency Manager
- Coordinates
- 48.370, -99.410
Devils Lake and Stump Lake continued their modern day historic rise through the month of June. 50 feet MSL.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Devils Lake and Stump Lake continued their modern day historic rise through the month of June. By the end of June, Devils Lake had risen to about 1450.60 feet MSL and Stump Lake had risen to about 1450.50 feet MSL. The rising lake levels resulted in a flurry of new discussions about dikes, safe drinking water, lake outlets, building up roadbeds, and buying out homes. Price tags on any of these projects were usually in the millions of dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 31, 8:25 PM CST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 925 PM CDT SUN MAY 31 2009 .DISCUSSION... MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...THE AREA IS BETWEEN WEATHER SYSTEMS...WITH HIGH PRESSURE CENTERED NEAR DVL AND LOW PRESSURE CENTERED NEAR STC. WHEN COMPARING THE MODELS...THE MODELS ARE SIMILAR WITH EACH OTHER...BUT DO HAVE DIFFERENCES IN HOW THEY HAVE RESOLVED THE LOW PRESSURE CENTER. THEREFORE...ENDED UP USING A MODEL BLEND FOR THE FORECAST UPDATE. WITH THE COLD FRONT BASICALLY THROUGH THE AREA NOW...THE BEST INSTABILITY HAS BEEN PUSHED S AND E...TAKING WITH IT THE TSRA AS WELL. THEREFORE...HAVE REMOVED ANY MENTION OF TSRA FROM THE FORECAST FOR THE REST OF THE NIGHT. WITH DIFFERENCES IN CLOUD COVER AND ALSO THE HEATING EARLIER TODAY DUE TO THE WARM FRONTAL PLACEMENT...ENDED UP ADJUSTING TEMPS A BIT...MAKING S AREAS A LITTLE BIT WARMER THAN PREVIOUSLY HAD. OTHERWISE...REST OF FORECAST IS IN PRETTY GOOD SHAPE WITH MINIMAL CHANGES NEEDED. && .AVIATION... VFR SKY AND VSBYS TO CONTINUE THROUGH THE NIGHT AS THE WINDS BECOME LIGHT AND VARIABLE BY THE EARLY MORNING HOURS DUE TO HIGH PRESSURE BUILDING INTO THE N PLAINS. && .PREV DISCUSSION... /ISSUED 212 PM CDT SUN MAY 31 2009/ SHORT TERM... MAIN CHALLENGES INVOLVE PCPN CHANCES AND TEMPS. NOT ANY MAJOR DIFFERENCES IN THE MODELS SO WILL TRY TO STICK PRETTY CLOSE TO THE INHERITED FORECAST GRIDS. MON-WED...ANOTHER FRONTAL PASSAGE MON AFTERNOON AND MON NIGHT COULD GENERATE SOME LIGHT SHOWERS ACROSS THE AREA...OTHERWISE THE REST OF THE SHORT TERM LOOKS DRY. TEMPS WILL BE THE MAIN ISSUE. TUE MORNING LOOKS CHILLY AGAIN AS 850MB TEMPS DROP TO ZERO TO -2C IN THE N. SAVING GRACE FROM FROST COULD BE THAT WINDS STAY UP JUST ENOUGH. WED MORNING AGAIN LOOKS CHILLY AS WINDS WILL BE LIGHT AND NO CLOUDS AROUND FOR THE NIGHT. 850MB TEMPS ARE A LITTLE WARMER...BUT FROST POTENTIAL WILL HAVE TO BE MONITORED ONCE AGAIN. LONG TERM THU-SUN...CONFIDENCE REMAINS LOW CONSIDERING POOR MODEL CONSENSUS. UPPER FLOW BASICALLY REMAINS NW (POSSIBLY MORE ZONAL BY SUN) WITH HARD TO TIME SHORTWAVES. KEPT BROAD BRUSHED 20 POPS FOR MUCH OF THE PERIOD AND TEMPS BELOW NORMAL. IT SHOULD BE NOTED THAT ALTHOUGH THERE IS A SLIGHT CHANCE FOR PCPN THROUGH THE ENTIRE PERIOD...MOST OF THIS TIME FRAME WILL BE DRY...WITH THE BEST CHANCE FOR PCPN ON THU. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && NG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 631 AM CDT SUN MAY 31 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-011145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 631 AM CDT SUN MAY 31 2009 ...SLIGHT CHANCE OF STRONG THUNDERSTORMS ACROSS FAR SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THIS MORNING GENERALLY ALONG AND NORTH OF HIGHWAY 2 FROM GRAND FORKS TO BEMIDJI. THESE STORMS WILL REMAIN BELOW SEVERE LIMITS. A COLD FRONT WILL SPREAD FROM NORTHWEST TO SOUTHEAST ACROSS THE REGION LATER THIS MORNING AND INTO THE EARLY EVENING. THE COLD FRONT WILL BE THE FOCUS FOR SCATTERED THUNDERSTORM REDEVELOPMENT ACROSS PORTIONS OF SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA. A FEW OF THESE STORMS COULD APPROACH SEVERE LIMITS WITH THE PRIMARY THREAT BEING HAIL AND GUSTY WINDS. ANY STORMS WHICH DEVELOP WILL SHIFT EAST OF THE AREA EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON. VOELKER
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171700, 171702, 171703.